Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 71, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Sep 1, 2008, 10:06 AM CDT for 4 parishes in Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2008, 10:06 AM CDT (15:06 UTC)
- Expired
- Sep 1, 2008, 10:30 AM CDT
- In force
- 24 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Livingston Parish, LA, Saint Helena Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 6:30 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 011506 TORLIX LAC063-091-103-105-011530- /O.NEW.KLIX.TO.W.0071.080901T1506Z-080901T1530Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1006 AM CDT MON SEP 1 2008 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA... SOUTHERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA... NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA... CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITY OF HAMMOND... * UNTIL 1030 AM CDT * AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOLSOM...OR 9 MILES NORTHWEST OF COVINGTON...MOVING WEST AT 70 MPH. * THE TORNADO WILL BE NEAR... 9 MILES NORTH OF HAMMOND BY 1015 AM CDT... INDEPENDENCE BY 1020 AM CDT... MONTPELIER BY 1025 AM CDT... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. LAT...LON 3045 9081 3076 9083 3064 9015 3050 9018 TIME...MOT...LOC 1506Z 100DEG 61KT 3061 9027 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 1, 4:45 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Sep 1, 4:45 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 AM CDT MON SEP 1 2008
.DISCUSSION... GUSTAV WILL BE THE MAIN ISSUE FOR THE NEXT 24
HOURS AT LEAST. THE STORM IS EXPECTED TO MAKE LANDFALL THIS
MORNING SOMEWHERE IN THE VICINITY OF TIMBALIER ISLAND. WITH
PRECIPITABLE WATER VALUES BETWEEN 2.5 AND 3 INCHES...AGREE WITH
TRENDS FROM HPC OF 6 TO 12 INCHES WITH ISOLATED VALUES NEAR 20.
WORST OF RAIN WILL BE THROUGH TUESDAY MORNING...BUT WILL STILL SEE
SOME INTO AT LEAST WEDNESDAY. THIS FORECAST PACKAGE WILL IN
GENERAL BE A CONTINUATION OF PREVIOUS PACKAGE. 35
.AVIATION...
HURRICANE GUSTAV WILL BE THE MAIN IMPACT TO ALL OF THE TERMINALS
THROUGH THIS EVENING THEN IMPROVING CONDITIONS ARE EXPECTED LATE
TONIGHT AND TUESDAY. INCREASING WINDS AND SEVERAL BANDS OF
CONVECTION WITH SQUALLS WILL MOVE ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI THROUGHOUT THE DAY AND INTO TONIGHT WITH THE
WORST CONDITIONS EXPECTED AT KMSY AND KBTR. 22
&&
.MARINE...
HURRICANE GUSTAV WILL BE THE MAIN IMPACT THROUGH WEDNESDAY FOR THE
COASTAL WATERS. HURRICANE CONDITIONS WILL CONTINUE TODAY BUT
DIMINISH TO TROPICAL STORM FORCE FROM EAST TO WEST LATE IN THE
AFTERNOON AND EVENING AS GUSTAV CLEARS THE COASTAL WATERS. THE
REMAINS OF GUSTAV WILL THEN STALL OVER EASTERN TEXAS...WHICH WILL
KEEP WINDS AND SEAS UP THROUGH THE MIDDLE OF THE WEEK. 22
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 83 72 83 73 / 100 100 90 70
BTR 83 73 84 73 / 100 100 90 70
MSY 82 77 85 77 / 100 100 90 70
GPT 84 73 86 75 / 90 100 90 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
ROUGE...AND WEST FELICIANA.
HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...ST. CHARLES...ST.
JAMES...ST. JOHN THE BAPTIST...ST.
TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
UPPER TERREBONNE.
HURRICANE WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
ZONES: EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
BATON ROUGE...AND WEST FELICIANA.
TROPICAL STORM WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
ZONES: AND WASHINGTON.
GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
MS...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
TROPICAL STORM WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
ZONES: AMITE...PEARL RIVER...PIKE...WALTHALL...AND
WILKINSON.
HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
HANCOCK...HARRISON...AND JACKSON.
&&Hazardous weather outlook, Sep 1, 5:02 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 502 AM CDT MON SEP 1 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-021100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 502 AM CDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT HURRICANE GUSTAV WILL MAKE LANDFALL IN SOUTH CENTRAL LOUISIANA THIS MORNING. SIGNIFICANT STORM SURGE FLOODING IS POSSIBLE IN LOW LYING AREAS...ESPECIALLY NEAR AND TO THE EAST OF WHERE THE CENTER MAKES LANDFALL. HURRICANE FORCE WINDS OR WIND GUSTS ARE EXPECTED OVER MUCH OF THE AREA TODAY INTO TONIGHT...WITH TROPICAL STORM FORCE GUSTS OBSERVED FARTHER INLAND. THERE WILL BE A THREAT OF ISOLATED TORNADOES...ESPECIALLY THIS MORNING. WIDESPREAD VERY HEAVY RAINFALL MAY CAUSE FLASH FLOODING TODAY AND TONIGHT. RAINFALL TOTALS OF 6 TO 12 INCHES WILL BE POSSIBLE TODAY AND TONIGHT. THIS MAY PRODUCE MODERATE TO MAJOR FLOODING ALONG SOME RIVERS. TROPICAL STORM TO HURRICANE FORCE WINDS WILL CONTINUE ACROSS THE COASTAL WATERS FOR MUCH OF THE DAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE ON TUESDAY WITH GUSTAV...WHICH IS EXPECTED TO BE A TROPICAL STORM AT THAT TIME. IN ADDITION...HEAVY RAINFALL WILL STILL BE POSSIBLE...WITH STORM TOTALS OF NEAR 20 INCHES POSSIBLE IN ISOLATED LOCATIONS. FLOODING OF RIVERS MAY CONTINUE FOR SEVERAL DAYS. THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ASKED TO CONTINUE SUPPORTING HURRICANE OPERATIONS TODAY.
In the hours before
Special weather statement, Sep 1, 6:20 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 620 AM CDT MON SEP 1 2008 LAZ069-011230- LOWER PLAQUEMINES- 620 AM CDT MON SEP 1 2008 ...TIDE LEVEL RISING RAPIDLY AT POINTE A LA HACHE... AT 530 AM...THE UNITED STATES GEOLOGICAL SURVEY TIDE STATION... NORTHEAST BAY GARDENE NEAR POINT A LA HACHE...HAD RISEN NEARLY 9 FEET SINCE LAST EVENING. HURRICANE GUSTAV HAS NOT MADE LANDFALL AND THE TIDE LEVEL ASSOCIATED WITH THE STORM SURGE MAY INCREASE WATER LEVELS AN ADDITIONAL 1 TO 3 FEET.
Local storm report, Sep 1, 6:44 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 AM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TROPICAL STORM BELLE CHASSE 29.85N 90.00W
09/01/2008 PLAQUEMINES LA AMATEUR RADIO
REPORTED 69 MPH SUSTAINED WIND WITH HIGHER GUSTS.
0630 AM HURRICANE GRAND ISLE 29.21N 90.03W
09/01/2008 JEFFERSON LA AMATEUR RADIO
POWER OUT ON ENTIRE ISLAND. 6-8 FOOT WAVES.
0630 AM STORM SURGE POINTE A LA HACHE 29.58N 89.79W
09/01/2008 E9.00 FT PLAQUEMINES LA EMERGENCY MNGR
RISING QUICKLY. REPORTED BY EOC.
&&
RICKSLocal storm report, Sep 1, 7:19 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
719 AM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN GRAND ISLE 29.21N 90.03W
09/01/2008 M14.61 INCH JEFFERSON LA MESONET
24 HOUR ACCUMULATION FROM MESOWEST HADS PLATFORM.
&&
RICKSLocal storm report, Sep 1, 7:51 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
751 AM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HURRICANE GRAND ISLE 29.21N 90.03W
09/01/2008 JEFFERSON LA MESONET
MESONET OBSERVATION MEASURED ESE 105 MPH. RAINFALL
UPDATED TO 14.76 INCHES. WATER LEVEL 4.04 FEET. PRESSURE
977.9 MILLIBARS. BAROMETRIC V.
&&
RICKSLocal storm report, Sep 1, 8:30 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 AM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM TORNADO 10 W KILN 30.42N 89.60W
09/01/2008 HANCOCK MS AMATEUR RADIO
REPORTED BY HAM RADIO OPERATOR N5WLW AT STENNIS SPACE
CENTER MOVING NORTHWEST.
&&
PGRIGSBYLocal storm report, Sep 1, 9:23 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
923 AM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM TORNADO 2 NW PICAYUNE 30.55N 89.70W
09/01/2008 PEARL RIVER MS EMERGENCY MNGR
POSSIBLE TORNADO AT HIGHWAY 43 AND INSIDE ROAD NORTH OF
PICAYUNE. LARGE TREE UPROOTED.
&&
PGRIGSBYThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:52 PM CDT | Tornado Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston, West Baton Rouge | 38 min |
| Aug 31, 10:24 PM CDT | Special Marine Warning | LIX | 36 min | |
| Aug 31, 10:29 PM CDT | Tornado Warning | LIX | Plaquemines | 46 min |
| Sep 1, 3:09 AM CDT | Tornado Warning | LIX | Orleans, Plaquemines, Saint Bernard | 21 min |
| Sep 1, 3:49 AM CDT | Tornado Warning | LIX | Plaquemines | 26 min |
| Sep 1, 5:41 AM CDT | Tornado Warning | LIX | Jefferson, Plaquemines, Saint Charles | 34 min |
| Sep 1, 7:00 AM CDT | Tornado Warning | LIX | Saint Tammany | 30 min |
| Sep 1, 8:20 AM CDT | Tornado Warning | LIX | Saint Tammany | 25 min |
| Sep 1, 8:44 AM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 31 min |
| Sep 1, 8:55 AM CDT | Tornado Warning | LIX | Saint Tammany | 35 min |
| Sep 1, 9:01 AM CDT | River Flood Warning | LIX | East Baton Rouge | 4 days |
| Sep 1, 9:01 AM CDT | River Flood Warning | LIX | East Baton Rouge, Livingston | 6 days |
| Sep 1, 9:01 AM CDT | River Flood Warning | LIX | East Baton Rouge | 7 days |
| Sep 1, 9:01 AM CDT | River Flood Warning | LIX | Ascension, Livingston | 12 hr |
| Sep 1, 9:12 AM CDT | River Flood Warning | LIX | Saint Helena | 12 hr |
| Sep 1, 9:12 AM CDT | River Flood Warning | LIX | Livingston | 12 hr |
| Sep 1, 9:12 AM CDT | River Flood Warning | LIX | Saint Helena | 66 hr |
| Sep 1, 9:19 AM CDT | River Flood Warning | LIX | Tangipahoa | 12 hr |
| Sep 1, 9:23 AM CDT | River Flood Warning | LIX | Tangipahoa | 6 days |
| Sep 1, 9:27 AM CDT | River Flood Warning | LIX | Saint Tammany | 34 hr |
| Sep 1, 9:27 AM CDT | River Flood Warning | LIX | Saint Tammany | 60 hr |
| Sep 1, 9:27 AM CDT | Tornado Warning | LIX | Saint Tammany | 33 min |
| Sep 1, 9:34 AM CDT | River Flood Warning | LIX | Saint Tammany | 46 hr |
| Sep 1, 9:34 AM CDT | River Flood Warning | LIX | Saint Tammany | 3 days |
| Sep 1, 11:28 AM CDT | Tornado Warning | LIX | Washington | 32 min |
| Sep 1, 5:13 PM CDT | Flash Flood Warning | LIX | Plaquemines | 6 hr |
| Sep 1, 6:59 PM CDT | Tornado Warning | LIX | Saint Helena | 31 min |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.